Alert archive / Hawaii / Gale Watches in 2021
Gale Watch 4, NWS Honolulu, HI
NWS Honolulu, HI issued this gale watch at Feb 24, 2021, 3:34 AM HST. It took effect at Feb 25, 2021, 6:00 AM HST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Feb 24, 2021, 3:34 AM HST (13:34 UTC)
- In effect from
- Feb 25, 2021, 6:00 AM HST
- Expired
- Feb 24, 2021, 9:04 AM HST
- In force
- Issued by
- NWS Honolulu, HI
The text
As transmitted.
639 WHHW70 PHFO 241334 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 334 AM HST Wed Feb 24 2021 PHZ121-250245- /O.EXT.PHFO.SC.Y.0013.000000T0000Z-210225T1600Z/ /O.CAN.PHFO.GL.A.0003.210224T1600Z-210225T0400Z/ /O.NEW.PHFO.GL.A.0004.210225T1600Z-210226T1600Z/ Alenuihaha Channel- 334 AM HST Wed Feb 24 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST THURSDAY... ...GALE WATCH IN EFFECT FROM THURSDAY MORNING THROUGH LATE THURSDAY NIGHT... * WHAT...For the Small Craft Advisory, east winds 20 to 30 knots and seas 9 to 12 feet. For the Gale Watch, east winds 25 to 35 knots and seas 9 to 12 feet. * WHERE...Alenuihaha Channel. * WHEN...For the Small Craft Advisory, until 6 AM HST Thursday. For the Gale Watch, from Thursday morning through late Thursday night. * IMPACTS...Strong winds can cause hazardous seas which could capsize or damage vessels and reduce visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Watch is issued when the risk of gale force winds of 34 to 47 knots has significantly increased but the specific timing and/or location is still uncertain. It is intended to provide additional lead time for mariners who may wish to consider altering their plans. && $$ PHZ112-250245- /O.EXB.PHFO.SC.Y.0013.000000T0000Z-210226T1600Z/ Kauai Leeward Waters- 334 AM HST Wed Feb 24 2021 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 6 AM HST FRIDAY... * WHAT...East winds 20 to 30 knots. Seas 9 to 12 feet. * WHERE...Kauai Leeward Waters. * WHEN...Until 6 AM HST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$ PHZ110-111-113>120-122>124-250245- /O.EXT.PHFO.SC.Y.0013.000000T0000Z-210226T1600Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel- Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel- Maui County Windward Waters-Maui County Leeward Waters- Maalaea Bay-Pailolo Channel-Big Island Windward Waters- Big Island Leeward Waters-Big Island Southeast Waters- 334 AM HST Wed Feb 24 2021 ...SMALL CRAFT ADVISORY NOW IN EFFECT UNTIL 6 AM HST FRIDAY... * WHAT...East winds 20 to 30 knots except north winds in Maalaea Bay. Seas 9 to 12 feet. * WHERE...All coastal waters except Kauai Leeward Waters and Alenuihaha Channel. * WHEN...Until 6 AM HST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
1 follow-up statement
764 WHHW70 PHFO 241904 MWWHFO URGENT - MARINE WEATHER MESSAGE National Weather Service Honolulu HI 904 AM HST Wed Feb 24 2021 PHZ121-250815- /O.UPG.PHFO.SC.Y.0013.000000T0000Z-210225T1600Z/ /O.NEW.PHFO.GL.W.0004.210224T1904Z-210226T0400Z/ /O.UPG.PHFO.GL.A.0004.210225T1600Z-210226T1600Z/ Alenuihaha Channel- 904 AM HST Wed Feb 24 2021 ...GALE WARNING IN EFFECT UNTIL 6 PM HST THURSDAY... * WHAT...East winds 25 to 35 kt with stronger gusts and seas 9 to 12 feet. * WHERE...Alenuihaha Channel. * WHEN...Until 6 PM HST Thursday. * IMPACTS...Strong winds will cause hazardous seas which could capsize or damage vessels. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Gale Warning means winds of 34 to 47 knots are imminent or occurring. Operating a vessel in gale conditions requires experience and properly equipped vessels. It is highly recommended that mariners without the proper experience seek safe harbor prior to the onset of gale conditions. && $$ PHZ110>120-122>124-250815- /O.CON.PHFO.SC.Y.0013.000000T0000Z-210226T1600Z/ Kauai Northwest Waters-Kauai Windward Waters-Kauai Leeward Waters- Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters- Kaiwi Channel-Maui County Windward Waters- Maui County Leeward Waters-Maalaea Bay-Pailolo Channel- Big Island Windward Waters-Big Island Leeward Waters- Big Island Southeast Waters- 904 AM HST Wed Feb 24 2021 ...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST FRIDAY... * WHAT...East winds 20 to 30 kt with stronger gusts and seas 7 to 12 feet. * WHERE...Big Island Leeward Waters, Big Island Windward Waters, Pailolo Channel, Big Island Southeast Waters, Maui County Leeward Waters, Maalaea Bay, Kauai Leeward Waters, Kauai Channel, Kauai Northwest Waters, Kauai Windward Waters, Kaiwi Channel, Maui County Windward Waters, Oahu Windward Waters and Oahu Leeward Waters. * WHEN...Until 6 AM HST Friday. * IMPACTS...Conditions will be hazardous to small craft. PRECAUTIONARY/PREPAREDNESS ACTIONS... Inexperienced mariners, especially those operating smaller vessels, should avoid navigating in these conditions. && $$
What forecasters said that day
The local office's own words before this gale watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this gale watch went out at Feb 23, 8:41 PM HST, 6 hours 53 minutes earlier.
Area forecast discussion, Feb 23, 8:41 PM HST, 6 hours 53 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 841 PM HST Tue Feb 23 2021 .SYNOPSIS... High pressure north and northeast of the islands will keep breezy to windy trades in place through the weekend. Drier trade wind weather is expected through late Wednesday. Upper level troughing, along with an influx of moisture from the east, will likely increase shower coverage and intensity Thursday through the weekend. && .DISCUSSION... A high far northeast of the main Hawaiian Islands is driving fresh to strong trade winds across local waters this evening, while a trough sits about 600 miles west of Kauai. Satellite loop shows broken to overcast low clouds across most windward areas as well as across upper slopes of Kona district of the Big Island. Overcast layered clouds along the eastern flank of an upper trough to the west of the island chain are beginning to drift eastward across Kauai. Radar shows light to moderate showers drifting across Kauai and across windward portions of Maui and the Big Island. Showers will taper off tonight before the next cloud band moves in by the trades late Wednesday. The high northeast of the state will strengthen Wednesday night, boosting wind speeds through Friday night. Troughing northwest of the state will then cause winds to decrease again this weekend. Daytime wind speeds will likely be at or just below advisory levels in exposed areas over the next few days. A broad upper trough will develop across the islands and persist into this weekend. This will raise the inversion and enhance trade wind showers. An elevated inversion will limit strong downsloping wind gusts. Showers will continue to favor windward and mauka areas. We will consider the possibility of thunderstorms as time gets closer. && .AVIATION... The primary aviation hazard during the forecast period will be breezy to locally strong trades, including an increased threat for a localized wind shear hazard at susceptible locations. Additional slight strengthening of the trades is expected during the forecast period. In the near term, Windward Maui through Big Island will experience frequent reductions to MVFR as showers expand in coverage and stream onshore. As a result, AIRMET Sierra for mountain obscuration has been issued for those locations. Prevailing VFR is forecast elsewhere. AIRMET Tango remains in effect for lee turbulence for the entire area. && .MARINE... Strong high pressure north and northeast of the islands will keep strong to near gale force easterly trade winds blowing through early next week. A combination of strong trade winds and elevated seas will produce Small Craft Advisory conditions across most coastal waters at least through the weekend, and possibly into the first half of next week. A Gale Watch remains in effect for the Alenuihaha Channel starting on Wednesday morning as trade wind speeds are forecast to strengthen. Strong trade winds will produce elevated surf along east facing shores through the first half of next week. A High Surf Advisory (HSA) remains in effect for east facing shores of Kauai, Oahu, Molokai, Maui and the Big Island through 6 AM Saturday. This HSA will likely need to be extended into early next week. A series of small overlapping northwest swells will move through the area through the weekend. Surf heights along exposed north and west facing shores will remain below HSA thresholds through early next week. A small out of season south swell will give a boost to south shore surf late Thursday through early Saturday. Otherwise, surf along south facing shores will remain small through early next week. && .HFO WATCHES/WARNINGS/ADVISORIES... High Surf Advisory until 6 AM HST Saturday for Kauai Windward- Oahu Koolau-Olomana-Molokai Windward-Maui Windward West-Windward Haleakala-South Big Island-Big Island North and East. Small Craft Advisory until 6 PM HST Wednesday for Kauai Northwest Waters-Kauai Windward Waters-Kauai Channel-Oahu Windward Waters-Oahu Leeward Waters-Kaiwi Channel-Maui County Windward Waters-Maui County Leeward Waters-Maalaea Bay-Pailolo Channel-Big Island Windward Waters-Big Island Leeward Waters-Big Island Southeast Waters. Gale Watch from Wednesday morning through Wednesday afternoon for Alenuihaha Channel. Small Craft Advisory until 6 AM HST Wednesday for Alenuihaha Channel. && DISCUSSION...Powell AVIATION...JVC MARINE...Bohlin/Jelsema
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 24, 8:49 AM HST | Wind Advisory | HFO | Hawaii, Kalawao | 55 hr |
| Feb 24, 9:04 AM HST | Gale Warning | HFO | 54 hr |
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.